IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 856  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page
E–CASE REPORT
Year : 2012  |  Volume : 57  |  Issue : 6  |  Page : 503

Inadvertent provocative oral ondansetron use leading to toxic epidermal necrolysis in an HIV-infected patient


Department of Dermatology, T.N. Medical College and B.Y.L. Nair Ch. Hospital, Mumbai Central, Mumbai, India

Correspondence Address:
Chitra S Nayak
302 Arun, 6th Road, Santacruz (East), Mumbai-400 055
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 23248379

Rights and PermissionsRights and Permissions

Toxic epidermal necrolysis (TEN) is a severe cutaneous adverse reaction to drugs, characterized by extensive detachment of epidermis and mucous membranes with a mortality of 30-40%. An increased occurrence of cutaneous drug reactions is seen in patients with human immunodeficiency virus (HIV) infection. We present this case of TEN caused by ondansetron in an HIV-infected patient. A 24-year-old HIV-1-infected man on antitubercular therapy and cotrimoxazole, presented with extensive and confluent erosions involving the face, trunk, extremities and mucous membranes following the intake of oral ondansetron, ofloxacin and ornidazole. All the drugs were withdrawn and he was treated with intravenous dexamethasone and antibiotics with consequent healing of the erosions. However, the lesions recurred on inadvertent intake of oral ondansetron. He was treated with intravenous antibiotics, fluid resuscitation and supportive care. The skin lesions healed completely over 2 months with postinflammatory depigmentation and scarring, and the eye lesions healed with corneal opacities. We would like to emphasize that the drug most frequently associated with adverse drug reactions may be innocent in a given patient and the physician dealing with a suspected drug reaction must always remain unbiased regarding the causative drug.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed16035    
    Printed101    
    Emailed0    
    PDF Downloaded75    
    Comments [Add]    
    Cited by others 1    

Recommend this journal